Arkansas, 2020

Hail in Arkansas, February 5, 2020

February 5, 2020 · NWS JAN · 1 event in 1 county or zone

A strong cold front moved through the region. Ahead of this, storms developed across portions of the ArkLaMiss and brought hail to Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong cold front moved through the region. Ahead of this, storms developed across portions of the ArkLaMiss and brought hail to Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 5, 11:43 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 5, 11:43 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1143 AM CST Wed Feb 5 2020

...SEVERE WEATHER LIKELY AND FLASH FLOODING POSSIBLE TODAY...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
A mix of flight conditions will exist throughout today as a
frontal boundary and severe weather affects the region. The front
has already passed through GLH and GWO so that winds are from the
north- northwest now. As the front passes through this afternoon,
southerly winds at the rest of the TAF sites will rotate to a
northerly direction as well. Expect ceilings to drop universally
throughout the afternoon to IFR as scattered to numerous storms
ramp up and move across the region from southwest to northeast.
The severe storms will wane by 06Z with showers lingering through
much of Thursday. This will keep ceilings and visibilities low
through at least 18Z tomorrow. /10/

&&

.DISCUSSION...

An active weather day is on tap today & will bring severe weather
& flash flooding potential across the region. Severe weather,
including tornadoes & some possibly strong, is likely & some flash
flooding is possible.

Wednesday: This morning the mid-level ridge axis is centered over
the Caribbean Islands, leading to a an influx of sufficient low-
level southerly return flow of warmth & moisture. Surface analysis
this morning indicates a surface low & baroclinic zone across the
ArklaMiss Delta, ArkLaTex to mid-South & will only deepen through
the afternoon, while cooler conditions exist in the wake of the
boundary in the northwest Delta. The synoptic pattern consists of
a longwave amplification with the spoke of energy & jet streak
energy through southern Plains & northern Mexico. This will
continue to swing out along the base of the trough & eject
northeast across the ArkLaMiss region. In conjunction with low-
level deepening & surface cyclogenesis, strong reflection in the
low-level wind field response will occur. Morning sounding
analysis shows near the high end or climatological maximum in low-
level observed destabilization (i.e. LCH surface based CAPE ~2500
J/kg & JAN surface/mix-layer CAPE around 800-1000 J/kg). This
juxtaposition of steep mid-level lapse rates & strong mid-deep
layer shear (i.e. 6.5 deg C/km lapse rates @ 700-500mb & 40-70kts+
effective bulk shear @ 0-3km & 0-6km, respectively) continue to
support higher end severe weather potential.

This low-level feed of high Theta E is leading convection
development across areas in south-central to western Louisiana is
serving as the impetus for convective development. This will
continue to spread to the east-northeast across the region, with
hi-res CAM guidance indicative of storms along the northern
gradient of the significant tornado parameter gradient (STP).
Local HRRR guidance is definitely showing the potential for some
1500-2000+ J/kg surface based CAPE along & southeast of that
frontal & baroclinic zone & storms potentially riding along &
southeast of that boundary. SPC mesoanalysis & forecast indicate
nearly 2-3 STP along the Natchez Trace Corridor & especially from
near Winnsboro up towards Columbus & to the south. This area also
has pressure falls of 3-6mb as the surface low deepens. Hi-res
CAM guidance continues to paint area in this vicinity with the
highest potential for tornadoes, including some possibly strong.
Exact storm mode may be somewhat of a question, per some other
local CAM guidance, but there will be some potential for higher-end
severe weather. This environment is anomalously destabilized &
sheared. In conjunction with SPC, introduced an "Enhanced" severe
risk area from near Vicksburg to the Jackson Metro & to the
northeast to including near Grenada to the Golden Triangle. For
now, all modes of severe weather are possible. Due to the strong
clockwise curving hodographs, tornadoes are likely & some possibly
strong. Damaging winds up to 70mph & large hail of up to golf
ball size are also possible. These will be reflected in the
HWO/graphics.

In addition, the flash flooding potential remains across the area
as there will be high moisture in conjunction with a deepening
synoptic jet, upper diffluence along the low & also any convective
potential. In conjunction with anomalous deep layer moisture &
very wet antecedent conditions, especially from any heavy rain
this morning, will keep potential around. Due to that, rainfall
of 1-3 inches, with locally higher amounts, is possible across the
region. Local hi-res CAM guidance & HREF suite continues to
support this. No flash flood watch is needed for now as this
mesoscale driven & some details are not as clear. Kept the
HWO/graphics the same as before.

Lastly, due to a strong developing pressure gradient some gusts
upward of 25-30mph can't be ruled out. Expect these winds to really
ramp up into the afternoon as the surface low rapidly deepens &
moves through the Delta. For now, winds don't seem to ramp up
enough for a wind advisory or mention in the HWO/graphics. /DC/

Prior discussion below:

Today and tonight: Severe storms including locally heavy rain will
be possible across our CWA generally this afternoon and evening.
Early morning surface analysis had a stalled front across our Delta
region nearly along a line from Grenada, Mississippi to Bastrop,
Louisiana. This stalled front will move little today and the
greatest potential for severe weather will be along and south of
this boundary. Early morning satellite imagery/RAP analysis showed
the circulation around a deep upper level trough that extended
southwest from the Central Plains to the Baja region. This upper
trough will shift east through tonight and help develop a surface
low over Louisiana this morning that will track to the northeast
along the stalled boundary. The surface low will shift northeast of
our CWA this evening and drag the trailing cold front across our
southeast most zones well before sunrise. The warm sector ahead of
the surface low will feature PWATs greater than an inch and a half
with mid 60 dew points. MLCAPE values are expected to be 500-
1000j/kg while deep layer shear increases this afternoon into the
evening to support storm organization. There will be the potential
for severe storms capable of damaging winds a few tornadoes. Mid
level lapse rates look to limit large hail development but hail to
the size of quarters will also be possible. In addition, locally
heavy rainfall will accompany the storms and may result in some
flash flooding where the storms can train over the same area. Hi-res
models suggest the heaviest rainfall amounts will fall over our
northeast this afternoon and southeast this evening. Temperatures
will continue much warmer than normal today but the cooler air in
the wake of the cold front will knock temperatures down closer to
normal by morning, especially over the northwest half of the CWA.
/22/

Thursday through next Tuesday: Chances for rain will continue
Thursday into Thursday evening behind the cold front as cold
advection continues. Highs Thursday will range from the mid 40s
west to the mid 50s east. Expect a brief period of dry weather and
seasonable temperatures Friday and Friday night, with showers
returning Saturday as another system quickly moves into the
region. Another short period of dry weather will return Sunday as
high pressure influences the region. Unsettled weather returns to
the region Monday and Tuesday, along with continued warming as
another frontal system approaches the region. Highs by Tuesday
look to range from the lower 60s northwest to the lower 70s
southeast. /27/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  46  50  33 /  86  92  64   6
Meridian      72  52  55  34 /  89  95  77  11
Vicksburg     72  45  48  35 /  92  73  49   1
Hattiesburg   74  53  56  34 /  86  94  78   7
Natchez       73  44  48  33 /  93  76  51   1
Greenville    65  41  44  33 /  93  69  48   4
Greenwood     67  42  47  33 /  94  76  62  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Feb 5, 10:59 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1059 AM CST Wed Feb 5 2020

ARZ074-075-LAZ007-MSZ018-061700-
Ashley-Chicot-Morehouse-Bolivar-
1059 AM CST Wed Feb 5 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Remainder of today through Tonight

FLOODING
THREAT...Limited
TIMING...Remainder of today

Remainder of today through tonight, isolated severe thunderstorms
are possible. Some thunderstorms could produce damaging wind
gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today, localized flash flooding is possible,
particularly in low lying and urban areas. Heavy rainfall of one
to three inches with locally higher amounts is possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ008-015-MSZ019-034-061700-
West Carroll-Richland-Sunflower-Washington-
1059 AM CST Wed Feb 5 2020

This hazardous weather outlook is for portions of northeast
Louisiana, and northwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of today through Tonight

FLOODING
THREAT...Limited
TIMING...Remainder of today

Remainder of today through tonight, severe thunderstorms and
tornadoes are possible. Some thunderstorms could produce damaging
winds to 60 mph and hail at least to the size of quarter to golf
ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today, localized flash flooding is possible,
particularly in low lying and urban areas. Heavy rainfall of one
to three inches with locally higher amounts is possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ025-MSZ027>033-035>039-041>050-053-054-059-061700-
Tensas-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Humphreys-Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-
Jefferson-
1059 AM CST Wed Feb 5 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Remainder of today through Tonight

FLOODING
THREAT...Limited
TIMING...Remainder of today through Tonight

Remainder of today through tonight, severe thunderstorms are
likely and tornadoes are possible, with some possibly strong.
Some thunderstorms may produce damaging winds up to 70 mph and
large hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today through tonight, localized flash flooding is
possible, particularly in low lying and urban areas. Heavy
rainfall of one to three inches with locally higher amounts is
possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ009-016-023-024-026-MSZ025-026-040-051-052-055>058-060>066-
072>074-061700-
East Carroll-Madison LA-Franklin LA-Catahoula-Concordia-Leflore-
Grenada-Issaquena-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
1059 AM CST Wed Feb 5 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
south central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of today through Tonight

FLOODING
THREAT...Limited
TIMING...Remainder of today through Tonight

Remainder of today through tonight, severe thunderstorms and
tornadoes are possible. Some thunderstorms could produce damaging
winds to 60 mph and hail at least to the size of quarter to golf
ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Remainder of today through tonight, localized flash flooding is
possible, particularly in low lying and urban areas. Heavy
rainfall of one to three inches with locally higher amounts is
possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Feb 5, 12:38 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
1238 PM CST Wed Feb 5 2020

LAZ007-008-015-051915-
Morehouse LA-Richland LA-West Carroll LA-
1238 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOREHOUSE...
CENTRAL RICHLAND AND SOUTHWESTERN WEST CARROLL PARISHES UNTIL 115 PM
CST...

At 1238 PM CST, Meteorologists were tracking a strong thunderstorm
near Buckner, or 11 miles south of Monroe, moving northeast at 55
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Alto around 1245 PM CST.
  Start around 1250 PM CST.
  Rayville around 1255 PM CST.

Other locations impacted by this storm include Oak Ridge.

A Tornado Watch remains in effect until 600 PM CST for northeastern
Louisiana.

LAT...LON 3231 9202 3238 9201 3242 9198 3245 9194
      3249 9193 3252 9190 3257 9193 3278 9169
      3259 9148 3223 9200 3224 9200 3225 9199
      3225 9200 3227 9199 3228 9203
TIME...MOT...LOC 1838Z 227DEG 49KT 3236 9202

GRG
Special weather statement, Feb 5, 1:00 PM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
100 PM CST Wed Feb 5 2020

LAZ023-024-051930-
Catahoula LA-Franklin LA-
100 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CATAHOULA AND
SOUTHWESTERN FRANKLIN PARISHES UNTIL 130 PM CST...

At 100 PM CST, Meteorologists were tracking a strong thunderstorm
near Aimwell, or 23 miles south of Columbia, moving northeast at 65
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sherwood and Rosefield around 110 PM CST.
  Enterprise around 115 PM CST.

Other locations impacted by this storm include Harrisonburg and
Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 600 PM CST for northeastern
Louisiana.

LAT...LON 3193 9201 3193 9190 3197 9190 3197 9189
      3200 9190 3204 9190 3207 9192 3208 9191
      3208 9190 3209 9187 3213 9188 3213 9187
      3214 9187 3186 9157 3168 9201
TIME...MOT...LOC 1900Z 228DEG 55KT 3176 9205

NF

The radar

The Little Rock radar (KLZK), 188 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ashley

When
February 5, 1:01 PM CST
Where
Ashley County, 1.5 mi NNE of North Crossett
Measured
1 in hail
Reported by
Social Media
Coordinates
33.170, -91.940

Dime to quarter size hail fell in North Crossett.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874868.